Alert archive / Kansas / Red Flag Warnings in 2015
Red Flag Warning 6, NWS Wichita, KS
NWS Wichita, KS issued this red flag warning at Mar 29, 2015, 3:56 AM CDT for 12 counties in Kansas. It took effect at Mar 29, 2015, 11:00 AM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 29, 2015, 3:56 AM CDT (08:56 UTC)
- In effect from
- Mar 29, 2015, 11:00 AM CDT
- Expired
- Mar 29, 2015, 5:52 PM CDT
- In force
- 7 hr
- Issued by
- NWS Wichita, KS
Counties Barton County, KS, Ellsworth County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS
The radar
The Wichita radar (KICT), 89 km from the middle of the area, began a volume at 08:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 8.9 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3049 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
846 WWUS83 KICT 290856 RFWICT URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 356 AM CDT SUN MAR 29 2015 ...GUSTY NORTHWEST WINDS WILL CAUSE AN ELEVATED GRASSLAND FIRE DANGER TODAY... .A STRONG FRONTAL BOUNDARY WILL SHIFT WINDS TO THE NORTHWEST THIS MORNING. AS THE FRONT PASSES...WINDS SPEEDS WILL INCREASE TO 1 5 TO 25 MPH WITH GUSTS AS HIGH AS 30 MPH. THE DRYING NORTHWEST WINDS WILL ALSO DROP RELATIVE HUMIDITY VALUES IN TO THE 20 TO 30 PERCENT RANGE. GIVEN THE DRY FUELS ACROSS CENTRAL KANSAS...RAPID FIRE GROWTH IS POSSIBLE. KSZ032-033-047>051-067-068-082-091-292300- /O.UPG.KICT.FW.A.0003.150329T1600Z-150329T2300Z/ /O.NEW.KICT.FW.W.0006.150329T1600Z-150329T2300Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-RENO- HARVEY-KINGMAN-HARPER- 356 AM CDT SUN MAR 29 2015 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033...047...048...049...050...051...067...068... 082 AND 091... THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG WARNING FOR EXTREME GRASSLAND FIRE DANGER...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CDT THIS EVENING. * EXTREME GRASSLAND FIRE DANGER...IS FORECAST. * WINDS...NORTH 20 TO 25 MPH WITH GUSTS UP TO 35 MPH. * RELATIVE HUMIDITY...AS LOW AS 20 TO 25 PERCENT. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS FIRE WEATHER PRODUCT. && $$ KSZ052-292300- /O.NEW.KICT.FW.W.0006.150329T1600Z-150329T2300Z/ MARION- 356 AM CDT SUN MAR 29 2015 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONE 052... THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG WARNING FOR EXTREME GRASSLAND FIRE DANGER...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CDT THIS EVENING. * EXTREME GRASSLAND FIRE DANGER...IS FORECAST. * WINDS...NORTH 20 TO 25 MPH WITH GUSTS UP TO 30 MPH. * RELATIVE HUMIDITY...AS LOW AS 25 TO 30 PERCENT. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS FIRE WEATHER PRODUCT. && $$ KETCHAM
1 follow-up statement
938 WWUS83 KICT 292252 RFWICT URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 552 PM CDT SUN MAR 29 2015 KSZ032-033-047>052-067-068-082-091-300000- /O.CAN.KICT.FW.W.0006.000000T0000Z-150329T2300Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION- RENO-HARVEY-KINGMAN-HARPER- 552 PM CDT SUN MAR 29 2015 ...RED FLAG WARNING IS CANCELLED FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033...047...048...049...050... 051...052...067...068...082 AND 091... THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE RED FLAG WARNING. THE WINDS WILL BEGIN TO DECREASE ACROSS THE REGION....THEREFORE THE RED FLAG WARNING HAS BEEN CANCELLED. $$ JAKUB
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Mar 29, 3:32 AM CDT, 24 minutes earlier.
Area forecast discussion, Mar 29, 3:32 AM CDT, 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 332 AM CDT SUN MAR 29 2015 .SHORT TERM...(TODAY THROUGH MONDAY) ISSUED AT 326 AM CDT SUN MAR 29 2015 MOSTLY CLEAR SKIES WILL GIVE WAY TO INCREASING CLOUDINESS LATER THIS MORNING...AS A STRONG COLD FRONT PUSHES SOUTH ACROSS THE FORECAST AREA DURING THE MORNING HOURS. LATEST SHORT TERM HI-RES MODELS SUGGEST THAT THE FRONT WILL REACH CENTRAL KS BY AROUND 12Z AND PUSH SOUTH INTO SOUTH CENTRAL KS BY AROUND 15-16Z. THIS WILL DRASTICALLY INCREASE/SHIFT THE WINDS AROUND TO THE NW...WITH SOME WIND GUSTS TO 30 MPH POSSIBLE FOR A GOOD PORTION OF THE AFTERNOON...ESPECIALLY FOR AREAS WEST OF I-135. AS THIS FRONT MOVES THROUGH THINK MID LEVEL CLOUDINESS WILL INCREASE...BUT CHANCES OF LIGHT RAIN ASSOCIATED WITH THE FRONTAL PASSAGE APPEAR SMALL...GIVEN THE DRY LOW LAYERS. COULD SEE A FEW ISOLATED POCKETS OF LIGHT RAIN OR SPRINKLES FOR AREAS EAST OF THE KS TURNPIKE...BUT ONCE AGAIN DRY LOW LAYERS AND LARGE TEMP/DEWPOINT SPREADS WILL ONLY LEAD TO TRACE PRECIP AMOUNTS. THE GUSTY NW WINDS AND DRIER SURFACE AIR AFTER THE FRONT PASSES WILL LEAD TO INCREASED FIRE WEATHER CONCERNS FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL KS (SEE FIRE WX SECTION BELOW). HAVE ISSUED A RED FLAG WARNING FOR THIS ELEVATED FIRE THREAT...GIVEN THE DRY FUELS LAYING AROUND. STILL EXPECTING TEMPS SIMILAR TO YESTERDAY EVEN WITH THE FRONTAL PASSAGE...GIVEN DRY AIR/MIXING AND SOME DOWNSLOPE EFFECTS. TONIGHT-MON: SURFACE RIDGE WILL SLIDE RAPIDLY ACROSS THE FORECAST AREA TONIGHT...WHICH WILL LEAD TO CHILLY NIGHT WITH RADIATIONAL COOLING INCREASING. THIS MAY LEAD TO SOME PATCHY FROST ACROSS PORTIONS OF CENTRAL KS EARLY MON MORNING. EXPECT WINDS SHIFT BACK AROUND TO THE SOUTH-SW FOR THE DAYTIME ON MON. THIS WILL LEAD TO NICE MIXING AND DOWNSLOPE CONDITIONS FOR A WELL ABOVE NORMAL TEMP DAY. COULD SEE MAX TEMPS IN CENTRAL KS POSSIBLY REACH THE MIDDLE 70S. KETCHA .LONG TERM...(TUESDAY THROUGH SATURDAY) ISSUED AT 326 AM CDT SUN MAR 29 2015 IF YOU THINK MON IS WARM THAN WAIT FOR TUE...AS ZONAL FLOW FLATTENS OUT AND BECOMES MORE SOUTHWESTERLY. THIS WILL LEAD TO WARM ADVECTION INCREASING ACROSS THE AREA FOR TUE AFTERNOON. 850H TEMPS CLIMB TO +15 ACROSS THE AREA...WHICH MAY LEAD TO MAX TEMPS CLIMBING TO AROUND 80 AND POSSIBLY INTO THE LOW 80S. AS THIS WARM ADVECTION INCREASES...SO WILL THE 850-700H MOISTURE ADVECTION...WITH 295-305K ISENTROPIC LIFT INCREASING AS WELL. THIS MAY LEAD TO A CHANCE OF SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS SOUTHERN KS FOR LATE TUE AFTERNOON OR TUE NIGHT. SO WILL KEEP CURRENT POPS FOR SRN KS IN PLACE. NOT EXPECTING WIDESPREAD SHOWERS AND STORMS TUE AFTERNOON...AS ELEVATED MIXED LAYER (CAP) MAY HOLD...WHICH WILL LIMIT THE STORM CHANCES. THINK THE MORE WIDESPREAD CHANCE WILL BE TUE NIGHT...AS LOW LEVEL JET INCREASES...AND LIFT INCREASES. AS THIS LOW LEVEL MOISTURE INCREASES...AN INITIAL SHORTWAVE WILL MOVE ACROSS THE NORTHERN PLAINS FOR LATE TUE NIGHT INTO WED. BOTH THE GFS AND ECMWF HAVE COME AROUND TO THE SOLUTION OF A LEE TROF/ COLD FRONT PUSHING SOUTH INTO NRN AND CENTRAL KS FOR WED AFTERNOON AND WED NIGHT. MOST OF THE BETTER DYNAMICS AND BULK SHEAR ASSOCIATED WITH THIS FRONT WILL LAG BEHIND THE FRONT SOME...BUT AN UNSTABLE AIRMASS WILL BE LOCATED AHEAD OF IT FOR A STRONG TO SEVERE STORM CHANCE FOR WED EVENING/NIGHT AS CONVERGENCE INCREASES. CERTAINLY LOOKS INTERESTING FOR AREAS EAST OF THE KS TURNPIKE. A MORE VIGOROUS SHORTWAVE WILL MOVE EAST OUT OF THE SRN ROCKIES AND INTO THE PLAINS FOR THU...AS THE FRONT SAGS SOUTH INTO OK. ECMWF AND TO A LESSOR DEGREE THE GFS...SHOW CYCLOGENISIS DEVELOPING ALONG THIS FRONT AS IT STALLS OVER OVER OK. THIS WILL LEAD TO A FAIRLY SUBSTANTIAL WAVE MOVING ACROSS NRN OK AND POSSIBLY SRN KS FOR THU...WHICH WILL KEEP SHOWERS AND THUNDERSTORMS ACROSS THE ERN AND SE KS INTO THU AS WELL. NOT ENTIRELY SURE HOW FAR TO THE NW INTO CENTRAL KS THIS CHANCE WILL BE...BUT SHEAR AXIS AND DEFORMATION ZONE ALONG THE NORTHERN EDGE SUGGESTS POPS ACROSS CENTRAL KS AS WELL. MEDIUM RANGE MODELS SUGGEST THAT SOME COOLER AIR WILL BE PULLED SOUTH INTO THE PLAINS FOR THE END OF THE WEEK. NOT EXPECTING THIS COLD AIR TO STICK AROUND LONG...BUT COULD SEE TEMPS IN CENTRAL KS FALL BACK TO NEAR FREEZING FOR SAT MORNING. KETCHAM && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT) ISSUED AT 1142 PM CDT SAT MAR 28 2015 SMOKE FROM GRASSLAND BURNING CAUSED VISIBILITIES TO INTERMITTENTLY DROP TO 6-8 SM ACROSS SOUTH CENTRAL KANSAS THIS EVENING. CURRENT INFRARED SATELLITE IMAGERY SHOWS LITTLE BURNING ACTIVITY AT THIS TIME. THEREFORE DO NOT EXPECT SMOKE TO HAVE A SIGNIFICANT AVIATION IMPACT. THROUGHOUT THE EARLY MORNING HOURS SOUTHERLY WINDS WILL INCREASE AND GUSTS AROUND 20-25 KT CAN BE EXPECTED ACROSS NORTH CENTRAL KANSAS AS THE PRESSURE GRADIENT INCREASES. A COLD FRONT WILL PUSH THROUGH THE AREA SUNDAY MORNING. BEHIND THE COLD FRONT GUSTY NORTHERLY WINDS WILL IMPACT ALL TERMINALS THROUGH 00 UTC...THEN NORTHERLY WINDS WILL SUBSIDE. CURRENT THINKING IS THAT MVFR CEILINGS MAY DEVELOP ALONG THIS FRONT IN SOUTH CENTRAL KANSAS...HOWEVER LONGEVITY OF THESE CEILINGS IS UNCERTAIN THEREFORE HAVE INTRODUCED A TEMPO GROUP AT KHUT AND KICT SUNDAY MORNING. JMR && .FIRE WEATHER... ISSUED AT 326 AM CDT SUN MAR 29 2015 A COOL FRONT WILL PUSH SOUTH THIS MORNING WITH GUSTY NORTHWEST WINDS TO 30 MPH AND RELATIVE HUMIDITY VALUES FALLING INTO THE 20-25 PERCENT RANGE. THE COMBINATION OF THE GUSTY WINDS...DRIER AIR MOVING INTO THE AREA AND DRY FUELS HAS LED THE ISSUANCE OF A RED FLAG WARNING FOR MOST OF CENTRAL AND PORTIONS OF SOUTH CENTRAL KS FROM LATE MORNING THROUGH THIS AFTERNOON. OUTDOOR BURNING IS NOT RECOMMENDED...AS ANY FIRE WILL QUICKLY GET OUT OF CONTROL. CONDITIONS WILL BE SLIGHTLY BETTER ON MON...BUT ONLY DUE TO LIGHTER WINDS IN THE RETURN FLOW. WARM TEMPERATURES AND CHANCES OF RAIN BY THE MIDDLE TO LATE WEEK SHOULD REDUCE FUEL AS SPRING GREENUP HAS BEGUN. KETCHAM && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 71 40 72 47 / 10 0 0 0 HUTCHINSON 69 37 74 46 / 10 0 0 0 NEWTON 69 38 71 46 / 10 0 0 0 ELDORADO 70 39 72 48 / 10 0 0 10 WINFIELD-KWLD 73 40 70 49 / 10 0 0 10 RUSSELL 67 36 77 44 / 0 0 0 0 GREAT BEND 68 37 76 45 / 0 0 0 0 SALINA 68 36 76 45 / 10 0 0 0 MCPHERSON 69 37 73 45 / 10 0 0 0 COFFEYVILLE 67 38 70 49 / 20 0 0 10 CHANUTE 68 38 71 47 / 20 0 0 10 IOLA 68 37 70 46 / 20 0 0 0 PARSONS-KPPF 67 38 70 48 / 20 0 0 10 && .ICT WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM 11 AM THIS MORNING TO 6 PM CDT THIS EVENING FOR KSZ032-033-047>052-067-068-082-091. &&
Hazardous weather outlook, Mar 28, 4:31 PM CDT, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 431 PM CDT SAT MAR 28 2015 KSZ032-033-047>053-067>072-082-083-091>096-098>100-292145- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 431 PM CDT SAT MAR 28 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY FOR CENTRAL AND SOUTH CENTRAL KANSAS...VERY HIGH TO EXTREME GRASSLAND FIRE DANGER IS FORECAST ON SUNDAY FROM LATE MORNING THROUGH LATE AFTERNOON. OUTDOOR BURNING IS NOT RECOMMENDED. VERY HIGH GRASSLAND FIRE DANGER IS FORECAST ON MONDAY...ROUGHLY NORTHWEST OF A LINE FROM SALINA TO MCPHERSON TO HUTCHINSON...AND OVER ALL OF CENTRAL AND SOUTH CENTRAL KANSAS ON WEDNESDAY AND FRIDAY. THERE IS A CHANCE OF STRONG THUNDERSTORMS STARTING TUESDAY AFTERNOON ALONG THE OKLAHOMA BORDER...WITH A BETTER CHANCE WEDNESDAY AFTERNOON. AN ISOLATED SEVERE STORM IS POSSIBLE...WITH THE BETTER CHANCE ON WEDNESDAY NEAR THE OKLAHOMA BORDER IN SOUTH CENTRAL KANSAS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP HOWERTON
Nearby
Red Flag Warnings in Kansas, 2015Every red flag warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.